• question-icon

    Suggest treatment for withdrawal symptoms of Fentanyl

default
Posted on Thu, 2 Jun 2016 in Drug Abuse
Question: Yes, I had a lithrotripsy and had severe pain afterwards and I ended up in the emergency room for pain , I was given toradol, dilaudid and then sent home with a fentanyl patch25mg. I was on the patch for 2 weeks until I got my stints out. My normal everyday medicines are Elavil 25mg for bladder, Effexor 75xr after hysterectomy. While on this patch I was kind of lethargic and did't move much off the couch. I removed the patch on Sunday and starting on Monday I was feeling nausea, diarrhea , loss of appetite , sweating, shaking and tingling sensations going through my head and arms. I actually started having diarrhea before I took the patch off. When I finally looked up drugs on this site, I see that fentanyl and Effexor have major reactions. I don't know if Im having withdrawals from the patch, or if while I was on the patch it increased my serotonin levels and I'm trying to level out. I'm extremely tired, but can't sleep. What is your opinion on this?
doctor
Answered by Dr. Alexander H. Sheppe 1 hour later
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

This is most likely withdrawal from the patch. Withdrawal can start even as the patch is running out of medicine at the end of its course. This is not typical of any interaction between Fentanyl and your antidepressants, or of any change in serotonin levels, which would be highly unusual.

Actually, it is more dangerous that you are on Elavil + Effexor. This places you at high risk of serotonin syndrome. I would visit your prescribing doctor and discuss why this was done.

Please remember to rate and close this answer when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Alexander H. Sheppe 14 hours later
I have been on Effexor 75xr since 2006 and I have been on Elavil since 1997. Effexor was prescribed after complete hysterectomy for hot flashes and anxiety. The Elavil was prescribed for bladder spasms. I see where the fentanyl could increase the side effects of both drugs. Is this possible until the fentanyl is out of my system? Will my levels go back to normal? Mornings are the worst for me. I take my Effexor around 8pm and then my Elavil around 10pm. When I wake up in the morning I feel the tingling sensations in head and arms, sweating and the feeling of having to stretch out my arms and legs that feel stiff. As the day progresses I start to feel a little better. Then everything starts over again in the mornings. I feel so tired but the tingling in my head prevents sleeping. I did get 6 hours of sleep last night though. I guess what I don't understand is that I have been on both for 10 years with no problems until now.

Also, I was just wondering that is the risk there for serotonin syndrome still there even if I have taken both for 10 years and both are fairly low dosage?
doctor
Answered by Dr. Alexander H. Sheppe 4 hours later
Brief Answer:
Followup

Detailed Answer:
Yes, as the fentanyl leaves the system your symptoms should disappear and things will return to normal.

Given the fact you have been on this combination for so long, it is unlikely that serotonin syndrome will occur, though it is still possible. I would discuss with your doctor.

Please remember to rate and close this answer when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers


Above answer was peer-reviewed by : Dr. Naveen Kumar
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2242 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Severe pain

doctor1 MD

Hi, My husband has pus filled pimples in the backside of his head. He has very oily hair. We have observed that they come up whenever he has sweets...

doctor1 MD

My father undergone Electrical cardioversion treatment due to having severe Atrial Fibrilation (AF). Needless to say the treatment did not work...

doctor1 MD

I have a severe pain in my right arm, actually in the muscle, upper arm... also started as a long standing fibromyalgia pain for years in shoulder...

doctor1 MD

If I might have had a heart attack 4 nights ago, should I go to emergency now? I have an appointment to see my doctor in 3 weeks. I'm 52 yr old...

doctor1 MD

Hello, my dr. Is out of of office for next week. Medical imaging called me to tell me that they picked up a 22 mm cyst on my left ovary . And a...

doctor1 MD

I HAD A THALAMUS STROKE IN SEPTEMBER. IT HAS LEFT ME WITH NEUROPATHY ON MY LEFT SIDE FROM MY SCALP TO THE BOTTOM OF MY FOOT, HAND BEING THE WORST....

doctor1 MD

Hello, my name is Michael Boswell. I am a 22 year old part-time student living with my mother. I am writing because I have been to one...

Get personalised answers from verified doctor in minutes across 80+ specialties

199 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Alexander H. Sheppe
  • Q - What other medication can show a false positive for Oxazepam and Temazepam?

  • Q - Suggest treatment for premature ejaculation

  • Q - Which genetic test predicts how effective psychiatric medication are at...

  • Q - What causes erectile dysfunction after kegel exercises?

  • Q - Suggest ways to wean off Abilify

  • Q - What do these PFT test results indicate?

  • Q - Suggest treatment for visual hallucinations

  • Q - Suggest treatment for borderline personality disorder

  • Q - How to rule out bipolar disorder?

  • Q - Suggest treatment for withdrawal symptoms of Hydrocodone

backtotop2